Spotting on POP pill


#1

Hiya,

I’ve been on the POP pill for well over a year and have loved it- it’s stopped my periods completely and I’ve had no negative side effects. Recently I’ve been spotting, kind of dark blood like the stuff at the end of a period. Its lasted about a week and it’s not very much but wondered if this was normal or whether I need to see a doctor? I’ve taken two pregnancy tests a week after one another and they were both negative.

Thanks!


#2

Hi @Georgiana,

Good to hear you’ve had good experiences with the POP so far. Are you getting any other irregular bleeding, e.g. after sex? Irregular bleeding can happen with the POP - we think that of women who’ve been on the POP for a year around 5/10 will have no bleeding or v infrequent, and around 4/10 will have a few episodes of spotting. So this might explain your symptoms.

There’s also a couple of other things to think about, which may or may not be relevant for you. If you’ve had a new sexual partner then it’s a always good idea to have a check-up for STIs. If this is the case you can search here for your nearest clinic https://sxt.org.uk/. The other thing is make sure you’re up to date with your smear tests - this is done every 3 years if the last one was normal, or more frequently if it wasn’t. If you are due a smear test this should be available at your GP.

Hope that’s helpful,
Rachel


#3

Hi Rachel,

Thanks so much, that’s really reassuring to know. Yes, this irregular bleeding started after sexual intercourse, but it could have been the case that I wasn’t lubricated enough etc.

My partner and I have been checked for STIs, and I’ve never had a smear test. I turned 21 in September so is this the right sort of time to get my first one?


#4

Hi @Georgiana
Thanks @DrRachel

Georgiana - you usually have your first smear test at aged 24. Unless the bleeding becomes persistent then we would not advise having a smear test earlier than that.

Many thanks

Paula